Q&A: Eyelids & Hydrocortisone Rash
A. One of the possible symptoms of subtype 4 (ocular) rosacea is a foreign body sensation, in which the eyelid may feel gritty. Though there have been no studies, this feeling may result from the presence of inflammation on the inside of the eyelid, or from dry eye when the tear glands become blocked. As with any eye symptom, if it persists or worsens, see an eye doctor for diagnosis and treatment. While ocular rosacea may often be mild, severe cases may lead to serious complications, including corneal damage that can result in reduction of visual acuity.
A. Not usually. Hydrocortisone is a steroid, and studies have shown that long-term use of such medications can induce rosacea-like symptoms. When steroids are discontinued, the symptoms usually improve.
Although a steroid may sometimes be temporarily prescribed to quickly reduce inflammation, physicians generally prescribe medications intended specifically for rosacea to provide safe and effective long-term therapy.
196 James St.
Barrington, IL 60010
The National Rosacea Society is a 501(c)(3) nonprofit organization whose mission is to improve the lives of people with rosacea by raising awareness, providing public health information and supporting medical research on this widespread but little-known disorder. The information the Society provides should not be considered medical advice, nor is it intended to replace
consultation with a qualified physician. The Society does not evaluate, endorse or recommend any particular medications, products, equipment or treatments. Rosacea may vary substantially from one patient to another, and treatment must be tailored by a physician for each individual case. For more information, visit About Us.